The UK NICE guidelines on antidepressant treatment received an update in 2019 which clarified the danger of withdrawal symptoms. They now urge doctors to “Explain that whilst the withdrawal symptoms which arise when stopping or reducing antidepressants can be mild and self-limiting, there is substantial variation in people’s experience, with symptoms lasting much longer (sometimes months or more) and being more severe for some patients.”
This came after an article in major medical journal BMJ which suggested that the previous guidelines misinformed treatment providers by minimizing antidepressant withdrawal symptoms, leading to misdiagnosis of withdrawal symptoms as “relapse” of depression.
A study by Mark Horowitz and David Taylor, published in prestigious medical journal Lancet Psychiatry, acknowledged that many people taking antidepressant medications experience withdrawal symptoms when attempting to discontinue them.
They write, “All classes of drug that are prescribed to treat depression are associated with withdrawal syndromes. SSRI withdrawal syndrome occurs often and can be severe, and might compel patients to recommence their medication. Although the withdrawal syndrome can be differentiated from recurrence of the underlying disorder, it might also be mistaken for recurrence, leading to long-term unnecessary medication.”
The researchers advised tapering to a very small dose and back up that finding with data about how the drug interacts with the serotonin system in the brain.
A few months later, Dutch researchers published a letter in the same journal, making the same point: that some patients on anti-depressants will need very slow tapering to avoid difficult withdrawal symptoms. They write, “Independent of Horowitz and Taylor, but with identical reasoning, we proposed reducing doses of SSRIs or SNRIs hyperbolically, and we also advocated the strategy of mini-tapering.”
A systematic review of research published in Psychotherapy and Psychosomatics confirmed that people who stop antidepressants often experience severe withdrawal, which, in some cases, can last for months or years. They write that withdrawal symptoms “may be easily misidentified as signs of impending relapse.”
In a study published in the International Journal of Risk & Safety in Medicine, researchers surveyed internet forum users to determine how long their withdrawal symptoms lasted. The average duration of withdrawal symptoms was 90.5 weeks for SSRIs and 50.8 weeks for SNRIs.